Alert archive / Kentucky / Special Weather Statements in 2012

Special Weather Statement, NWS Louisville, KY

May 1, 2012Allen County, Kentucky

NWS Louisville, KY issued this special weather statement at May 1, 2012, 5:07 AM CDT for Allen County, Kentucky. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 1, 2012, 5:07 AM CDT (10:07 UTC)
Expired
May 1, 2012, 5:45 AM CDT
In force
38 min
Issued by
NWS Louisville, KY

County Allen County, KY

The radar

The Nashville radar (KOHX), 77 km from the middle of the area, began a volume at 10:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 10.1 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2012-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 536 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2012-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
536 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1715 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

913 
WWUS83 KLMK 011007
SPSLMK

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
507 AM CDT TUE MAY 1 2012

KYZ071-073-011045-
ALLEN-WARREN-
507 AM CDT TUE MAY 1 2012

...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...TORRENTIAL RAIN...
AND 40 MPH WINDS...

AT 504 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTH OF THREE SPRINGS...AND MOVING EAST
AT 40 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...TORRENTIAL RAIN WITH RAINFALL
RATES OF AROUND TWO INCHES PER HOUR REDUCING VISIBILITIES TO LESS
THAN ONE HALF MILE...AND GUSTY WINDS OF AROUND 35 TO 40 MPH...ARE
EXPECTED WITH THIS STORM.

* THIS STORM WILL ALSO IMPACT...
  THREE SPRINGS...
  GREENWOOD...
  ALLEN SPRINGS AND GREENHILL...
  RALEY FORD AND CLAYPOOL...
  MEADOR AND MARTINSVILLE...
  PORT OLIVER FORD AND HYDRO...

THIS STORM WILL AFFECT INTERSTATE 65 IN KENTUCKY BETWEEN MILE MARKERS
20 AND 39.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS OCCURRING. EXPECT PONDING OF WATER ON LOCAL
ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.

&&

LAT...LON 3681 8640 3682 8644 3694 8644 3704 8618
      3698 8614 3692 8618 3691 8615 3693 8614
      3690 8615 3689 8612 3686 8610 3690 8610
      3683 8606 3680 8607 3672 8641
TIME...MOT...LOC 1008Z 250DEG 35KT 3684 8639

$$

AMS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this special weather statement went out at May 1, 2:30 AM CDT, 2 hours 37 minutes earlier.

Area forecast discussion, May 1, 2:30 AM CDT, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
330 AM EDT TUE MAY 01 2012

.Short Term (Today through Wednesday)...
Issued at 330 AM EDT Tue May 1 2012

Patchy dense fog formed shortly after midnight this morning west of
I-65 thanks to very wet ground and near surface air after Monday's
rain, along with light winds and a loss of much of the lower and
middle clouds. However thick upper clouds were already moving back
in from the west from a large MCS over the western Ozarks so the fog
is not expected to become widespread.

A wave of scattered showers and thunderstorms has been anticipated
to move from southwest to northeast across the LMK CWA between
sunrise and late morning, and by 07Z convection had started to form
over west Tennessee and was moving northeast.  So, will continue
with scattered showers and storms this morning, first in the south
and spreading north.

That wave should be exiting by lunch time, giving us a break in the
precipitation for a few hours in the early afternoon.  Scattered
storms may then redevelop by mid afternoon and last into the evening
hours as a weak mid level speed max comes in from the west.
Freezing levels are high, wind fields are not especially strong, and
instability will be in question, so while a few strong wind gusts
and some small hail will be possible with the strongest storms,
widespread severe weather is not expected.

Any evening storms should dissipate or move out by late evening
tonight.  On Wednesday upper level ridging will build overhead and
should help keep a lid on the atmosphere, with no more than perhaps
an isolated pop-up afternoon thunderstorm.  Will keep the dry PoPs
for now.

Highs today should be in the upper 70s north of I-64 and the 80 to
85 degree range south.  Tonight will be another warm and muggy one
with lows in the middle 60s.  The heat ramps up tomorrow with that
upper ridge strengthening, bringing afternoon highs into the 85 to
90 degree range (about 15 degrees above normal).

.Long Term (Wednesday Night through Monday)...
Issued at 250 AM EDT May 1 2012

...Very warm temperatures more typical of late June are expected
Thursday/Friday...

By Thursday, an anomalous upper ridge will be well established over
the area.  With no precip expected and H85 temps in the 15 to 16
degree C range, high temps should make it into the mid to upper
80s.  It's not totally out of the question that the typical warm
spots may reach 90.  MOS guidance has been persistent with highs in
the upper 80s to around 90 over the last few days so did trend up
with temps for Thurs.  The only factor that may work to prevent some
heating would be lush vegetation.

By Friday, the ridge will start to break down allowing high temps to
drop a few degrees into the mid 80s but still well above normal for
this time of year.  With unstable flow around the periphery of the
ridge, we may start to see some convection over our northern
forecast area at the end of the day Friday and definitely by Friday
night.

For the rest of the weekend, most long range models agree that the
upper ridge will get shunted to our west and amplify again.  The GFS
and ECMWF then disagree on the evolution of a southeast Canadian
upper low and whether or not it will push far enough south to drop a
cool front over our area during the latter part of the weekend.  For
now, compromised with a mild cool down into the upper 70s and low
80s for the beginning of next week.  20-40% percent t-storm chances
will continue Sat-Mon as we remain in an active upper level flow
with possibly a cool front passing through the area during the
latter part of the weekend.  Wind profiles look generally light in
support of multicell structures.  The biggest threats from these
storms would be wind and hail.

&&

.Aviation (06Z TAF Issuance)...
Updated at 115 AM EDT Tue May 1 2012

MVFR stratocu developed suddenly and nearly simultaneously shortly
before 05Z at all three TAF sites, and satellite loops show
additional development upstream.  Given all that plus very moist
atmosphere in place from earlier rains will go ahead and hold on to
those ceilings for the remainder of the pre-dawn hours.  The low
clouds may help to keep fog from getting out of control but we will
still bring some fog in to the TAFs towards sunrise, along with
allowing the stratus to build down to a BKN IFR deck for a few
hours.  Of course, will keep a close eye on things and amend as
necessary.

A wave of scattered showers may move through the region during the
morning hours, and may actually help to improve flying conditions by
lessening the fog.  Ceilings are expected to lift by then as well.

Later today scattered thunderstorms may again pop up in the
afternoon as warm moist air continues to pump northward behind high
pressure stretching from Dixie to the north central Atlantic.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.

Short Term.......13
Long Term........AMS
Aviation.........13
Hazardous weather outlook, May 1, 2:45 AM CDT, 2 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
345 AM EDT TUE MAY 1 2012

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-020745-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
345 AM EDT TUE MAY 1 2012 /245 AM CDT TUE MAY 1 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED STORMS ARE EXPECTED THIS MORNING AS AN UPPER LEVEL WAVE
MOVES THROUGH.  LIGHTNING WILL BE THE MAIN THREAT FROM THESE STORMS.

ADDITIONAL SCATTERED STORMS WILL BE POSSIBLE FROM MID AFTERNOON
INTO EARLY EVENING. THE MAIN THREATS FROM THESE STORMS WILL BE
LIGHTNING...A FEW WIND GUSTS TO 45 MPH...AND HAIL TO THE SIZE OF
DIMES IN THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE FRIDAY AFTERNOON
THROUGH MONDAY AS A SERIES OF IMPULSES MOVES THROUGH THE AREA. GUSTY
WINDS...LIGHTNING...AND BRIEF HEAVY RAIN WILL ACCOMPANY ANY STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO CALL IN ANY SEVERE WEATHER THEY OBSERVE.

13/AMS

In the hours before

Special weather statement, May 1, 12:36 AM CDT, 4 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
136 AM EDT TUE MAY 1 2012

INZ076-083-084-089-KYZ023>027-010900-
ORANGE IN-DUBOIS IN-CRAWFORD IN-PERRY IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-
INCLUDING THE CITIES OF...PAOLI...JASPER...MARENGO...TELL CITY...
HAWESVILLE...HARDINSBURG...BRANDENBURG...BEAVER DAM...LEITCHFIELD
136 AM EDT TUE MAY 1 2012 /1236 AM CDT TUE MAY 1 2012/

...PATCHY DENSE FOG...

PATCHY FOG HAS DEVELOPED OVER PORTIONS OF SOUTHERN INDIANA AND
CENTRAL KENTUCKY...PRIMARILY WEST OF LOUISVILLE AND NORTH OF
BOWLING GREEN. VISIBILITY HAS BEEN REDUCED TO LESS THAN A QUARTER
MILE IN SOME SPOTS.

IF TRAVELING EARLY THIS MORNING PLEASE BE ON THE LOOKOUT FOR DENSE
FOG. USE YOUR LOW BEAM HEADLIGHTS AND SLOW DOWN IN FOGGY AREAS.

13
Local storm report, May 1, 12:45 AM CDT, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
145 AM EDT TUE MAY 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0802 PM     HAIL             2 SW ST. MATTHEWS       38.23N  85.66W
04/28/2012  M1.75 INCH       JEFFERSON          KY   TRAINED SPOTTER

            AT BOWMAN FIELD

&&

EVENT NUMBER LMK1200577

13
Local storm report, May 1, 12:47 AM CDT, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
147 AM EDT TUE MAY 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0818 PM     HAIL             4 NNE MOUNT WASHINGTON  38.11N  85.52W
04/28/2012  M1.75 INCH       JEFFERSON          KY   TRAINED SPOTTER

&&

EVENT NUMBER LMK1200578

13
Special weather statement, May 1, 3:14 AM CDT, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
414 AM EDT TUE MAY 1 2012

INZ076-077-083-084-089-090-KYZ023>025-028-011000-
ORANGE IN-WASHINGTON IN-DUBOIS IN-CRAWFORD IN-PERRY IN-
HARRISON IN-HANCOCK KY-BRECKINRIDGE KY-MEADE KY-HARDIN KY-
INCLUDING THE CITIES OF...PAOLI...SALEM...JASPER...MARENGO...
TELL CITY...CORYDON...HAWESVILLE...HARDINSBURG...BRANDENBURG...
ELIZABETHTOWN...FORT KNOX
414 AM EDT TUE MAY 1 2012 /314 AM CDT TUE MAY 1 2012/

...PATCHY DENSE FOG...

PATCHY FOG HAS DEVELOPED OVER PORTIONS OF SOUTHERN INDIANA AND
CENTRAL KENTUCKY...PRIMARILY WEST OF LOUISVILLE. VISIBILITY HAS
BEEN REDUCED TO LESS THAN A QUARTER MILE IN SOME SPOTS.

IF TRAVELING EARLY THIS MORNING PLEASE BE ON THE LOOKOUT FOR DENSE
FOG. USE YOUR LOW BEAM HEADLIGHTS AND SLOW DOWN IN FOGGY AREAS.

13
Special weather statement, May 1, 4:44 AM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
544 AM EDT TUE MAY 1 2012

KYZ070>072-011015-
LOGAN-SIMPSON-WARREN-
444 AM CDT TUE MAY 1 2012

...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...TORRENTIAL RAIN...
AND 40 MPH WINDS...

AT 441 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES WEST OF FRANKLIN...AND MOVING EAST AT 40
MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...TORRENTIAL RAIN WITH RAINFALL
RATES OF AROUND TWO INCHES PER HOUR REDUCING VISIBILITIES TO LESS
THAN ONE HALF MILE...AND GUSTY WINDS OF AROUND 35 TO 40 MPH...ARE
EXPECTED WITH THIS STORM.

* THIS STORM WILL ALSO IMPACT...
  FRANKLIN...
  TURNERTOWN AND SCHWEIZER...
  FLAT ROCK...
  SALMONS AND PEDEN MILL...
  HILLSDALE AND GOLD CITY...

THIS STORM WILL AFFECT INTERSTATE 65 IN KENTUCKY BETWEEN MILE MARKERS
2 AND 6.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS OCCURRING. EXPECT PONDING OF WATER ON LOCAL
ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.

&&

LAT...LON 3665 8659 3665 8681 3678 8686 3691 8640
      3679 8639 3677 8641 3665 8642 3665 8652
      3663 8657
TIME...MOT...LOC 0944Z 252DEG 33KT 3673 8671

AMS
Special weather statement, May 1, 5:07 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
507 AM CDT TUE MAY 1 2012

KYZ071-073-011045-
ALLEN-WARREN-
507 AM CDT TUE MAY 1 2012

...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...TORRENTIAL RAIN...
AND 40 MPH WINDS...

AT 504 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTH OF THREE SPRINGS...AND MOVING EAST
AT 40 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...TORRENTIAL RAIN WITH RAINFALL
RATES OF AROUND TWO INCHES PER HOUR REDUCING VISIBILITIES TO LESS
THAN ONE HALF MILE...AND GUSTY WINDS OF AROUND 35 TO 40 MPH...ARE
EXPECTED WITH THIS STORM.

* THIS STORM WILL ALSO IMPACT...
  THREE SPRINGS...
  GREENWOOD...
  ALLEN SPRINGS AND GREENHILL...
  RALEY FORD AND CLAYPOOL...
  MEADOR AND MARTINSVILLE...
  PORT OLIVER FORD AND HYDRO...

THIS STORM WILL AFFECT INTERSTATE 65 IN KENTUCKY BETWEEN MILE MARKERS
20 AND 39.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS OCCURRING. EXPECT PONDING OF WATER ON LOCAL
ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.

&&

LAT...LON 3681 8640 3682 8644 3694 8644 3704 8618
      3698 8614 3692 8618 3691 8615 3693 8614
      3690 8615 3689 8612 3686 8610 3690 8610
      3683 8606 3680 8607 3672 8641
TIME...MOT...LOC 1008Z 250DEG 35KT 3684 8639

AMS

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 7:07 PM CDTSpecial Weather StatementLMKCasey, Taylor23 min
Apr 30, 7:14 PM CDTSpecial Weather StatementLMKFranklin, Henry, Shelby31 min
Apr 30, 7:16 PM CDTSpecial Weather StatementLMKHenry14 min
Apr 30, 7:27 PM CDTTornado WarningLMKFranklin33 min
Apr 30, 7:40 PM CDTTornado WarningLMKScott35 min
Apr 30, 8:14 PM CDTSpecial Weather StatementLMKGreen, Taylor31 min
May 1, 4:44 AM CDTSpecial Weather StatementLMKSimpson31 min
May 1, 6:48 AM CDTSpecial Weather StatementLMKWarren27 min
May 1, 12:34 PM CDTSpecial Weather StatementLMKSimpson26 min
May 1, 12:38 PM CDTSpecial Weather StatementLMKAllen37 min
May 1, 1:13 PM CDTSpecial Weather StatementLMKOhio32 min
May 1, 1:19 PM CDTSevere Thunderstorm WarningLMKHancock, Ohio26 min
May 1, 1:20 PM CDTSpecial Weather StatementLMKMonroe25 min
May 1, 1:41 PM CDTSpecial Weather StatementLMKBarren34 min
May 1, 1:42 PM CDTSpecial Weather StatementLMKBreckinridge33 min
May 1, 1:59 PM CDTSpecial Weather StatementLMKGreen, Larue31 min
May 1, 2:21 PM CDTSpecial Weather StatementLMKBreckinridge24 min
May 1, 2:23 PM CDTSpecial Weather StatementLMKMarion37 min
May 1, 2:26 PM CDTSevere Thunderstorm WarningLMKBreckinridge, Hardin, Meade34 min
May 1, 2:40 PM CDTSevere Thunderstorm WarningLMKMarion, Washington35 min
May 1, 2:56 PM CDTSpecial Weather StatementLMKBullitt34 min
May 1, 3:11 PM CDTSevere Thunderstorm WarningLMKBullitt, Hardin, Nelson34 min
May 1, 3:19 PM CDTSpecial Weather StatementLMKAnderson26 min
May 1, 3:34 PM CDTSevere Thunderstorm WarningLMKTrimble26 min
May 1, 3:34 PM CDTSevere Thunderstorm WarningLMKBullitt, Nelson, Spencer26 min
May 1, 3:44 PM CDTTornado WarningLMKTrimble31 min
May 1, 4:00 PM CDTSpecial Weather StatementLMKNelson, Spencer30 min
May 1, 4:26 PM CDTSpecial Weather StatementLMKHarrison34 min
May 1, 2:40 PM CDTSpecial Weather StatementLMKHarrison35 min
May 1, 3:01 PM CDTSpecial Weather StatementLMKClark29 min
May 1, 3:05 PM CDTSevere Thunderstorm WarningLMKClark, Jefferson, Scott25 min
May 1, 3:13 PM CDTSpecial Weather StatementLMKClark, Floyd17 min
May 1, 3:32 PM CDTSpecial Weather StatementLMKScott28 min
May 1, 4:16 PM CDTSpecial Weather StatementLMKJefferson29 min
May 1, 4:24 PM CDTTornado WarningLMKWashington21 min
May 1, 4:56 PM CDTSevere Thunderstorm WarningLMKScott, Washington34 min
May 1, 5:13 PM CDTSevere Thunderstorm WarningLMKJefferson47 min
May 1, 5:40 PM CDTSevere Thunderstorm WarningLMKJefferson35 min

Nearby

Special Weather Statements in Kentucky, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.